Alert archive / Illinois / Tornado Warnings in 2018

Tornado Warning 38, NWS Paducah, KY

June 26, 2018White County, Illinois

NWS Paducah, KY issued this tornado warning at Jun 26, 2018, 9:41 AM CDT for White County, Illinois. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 9:41 AM CDT (14:41 UTC)
Expired
Jun 26, 2018, 10:15 AM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County White County, IL

The radar

The Evansville,IN radar (KVWX), 45 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:41 AM CDTTORNADO3 Sw Norris City, ILAN EF-0 TORNADO WITH ESTIMATED PEAK WINDS OF 85 MPH OCCURRED APPROXIMATELY 3.8 SOUTHWEST OF NORRIS CITY. THE TORNADO DAMAGE OCCURRED MAINLY ON THE NORTH SIDE OF SANDY RUN LAKE. DOZENS OF TREES, SOME LARGE, WERE UPROOTED OR BROKEN.
Jun 26, 9:50 AM CDTTSTM WND DMG2 S Norris City, ILTREES DOWN ALONG HIGHWAY 1

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 9:26 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2005 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WFUS53 KPAH 261441
TORPAH
ILC193-261515-
/O.NEW.KPAH.TO.W.0038.180626T1441Z-180626T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
941 AM CDT TUE JUN 26 2018

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southern White County in southeastern Illinois...

* Until 1015 AM CDT.
    
* At 940 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Norris City, or 11 miles northeast of Eldorado,
  moving east at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southern White County, including the following locations... Maunie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3806 8798 3805 8804 3803 8804 3803 8801
      3801 8802 3796 8801 3795 8804 3793 8804
      3793 8807 3791 8802 3789 8801 3789 8802
      3790 8810 3789 8810 3792 8813 3791 8814
      3791 8837 3797 8837 3808 8796
TIME...MOT...LOC 1440Z 264DEG 28KT 3793 8830 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

SMITH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 26, 6:49 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 26, 6:49 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
649 AM CDT Tue Jun 26 2018

.UPDATE...
Issued at 649 AM CDT Tue Jun 26 2018

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 330 AM CDT Tue Jun 26 2018

Primary concerns in the short term include intermittent chances
for showers and thunderstorms, in particular through Wednesday,
followed by building heat Wednesday into Thursday. While models
are in decent agreement in the synoptic scale, differences in
handling of mesoscale features reduces confidence, especially in
the first 24 hours.

Synoptically, an upper low near the Nebraska-Iowa border early
this morning is forecast to slowly progress east into the Great
Lakes through Wednesday. A series of perturbations streaming
through the base of the trough south of the low will act upon the
warm, humid, and unstable air mass in place across the region to
result in intermittent episodes of showers and thunderstorms
through Wednesday.

Of course, the challenge is in temporal and spatial placement of
the highest rain chances and precipitation totals, and this is
where even the higher resolution CAM (convection allowing) models
have struggled of late. Current thinking is that the shower/storm
activity ongoing over Missouri will gradually works its way into
northern and western portions of the region through the morning.
The effective boundary created by the convective cold pool may
focus better thunderstorm chances into the southern half of the
area this afternoon. The scenario that unfolds will probably look
a bit different than this, so the forecast will likely require
some modification later in the day.

Additional MCV's rotating around the upper low will keep storm
chances in the forecast tonight and Wednesday as well. Better
chances may focus over the northern half of the forecast area
tonight, then east throughout the day on Wednesday. We entertained
the idea of issuing a Flash Flood Watch across a part of the area
given the recent heavy rains. However, several items turned us
against this idea, including the lack of substantial flooding
reports with Sunday night's concentrated heavy rain, the departure
of the boundary that focused that rain, the anticipated more
sporadic nature of the storm activity going forward, and a QPF
forecast that is ultimately too low to justify a watch. Could
there be a few locations that end up needing a warning? Sure, but
it's not a widespread concern at this point.

With much of the region in a marginal risk for severe weather, a
few of the storms today and tonight may reach severe levels with
damaging wind and marginally severe hail the main concerns. The
marginal risk for severe weather shifts into eastern portions of
the forecast area on Wednesday. Conditions should begin to dry
out late Wednesday and Wednesday night as an upper level ridge
expands east from the Plains.

An overall warming trend is anticipated through mid week. Highs
are forecast to climb from the upper 80s to near 90 degrees today
and Wednesday into the mid 90s by Thursday. Heat index readings
through Wednesday should hold below the century mark except for
far southern portions of southeast Missouri. However by Thursday,
heat index values are forecast to reach 105 to 110 over a large
chunk of the area. I should note this is predicated on the notion
that clouds and storms don't interfere. You'll note the forecast
now includes a chance of storms Thursday afternoon and evening as
both the 00Z NAM and GFS blow up a convective complex to our
northwest on the eastern periphery of the ridge and rake it across
the area. Confidence is very low on this occurring at this point,
but it is something that bears a close watch.

.LONG TERM...(Friday through Monday)
Issued at 330 AM CDT Tue Jun 26 2018

There is high confidence in high pressure aloft dominating the
region throughout the period. However, there is some uncertainty in
the convective potential through the period, which could have a
significant impact on temperatures, and therefore the potential for
a Heat Advisory or Warning.

The GFS, ECMWF and GEM/CMC are in agreement that high pressure aloft
will build over the region Friday and then gradually weaken through
the weekend and into next week. The first concern is whether or not
the 00Z GFS and NAM are correct in diving an MCS southward
into/through our region Thursday. The GFS builds the high right
around the leftover MCV, and the MCV helps to force convection over
the region Friday and Saturday. Prefer the drier ECMWF solution and
have kept PoPs at low chance levels mainly in the east for the
afternoon hours Friday and Saturday.

There will be strong instability available to any diurnal
thunderstorm that can get going Friday or Saturday, so a pulsy
strong to severe storm cannot be ruled out, with damaging winds the
main concern. Otherwise, locally heavy rainfall will be the primary
threat.

The models also agree that a mid/upper-level storm system will move
from the northern Rockies early Saturday eastward into the Great
Lakes by the end of the day Sunday. This will suppress the upper
ridge to some degree, putting our area much closer to the
westerlies. As the system moves farther east, the associated cold
frontal boundary may push into the area, bringing a better chance of
thunderstorms Sunday night and Monday.

Confidence in the boundary reaching the area is not great, but if it
does reach the area, there could be significant amounts of
instability available. Of course the shear would still be very weak,
so any severe potential would be pulsy in nature and mostly a
damaging wind threat. Locally heavy rainfall would likely be the
greatest concern.

By next Tuesday, significant differences develop between the GFS and
ECMWF with respect to features in the westerlies along the northern
tier of the country. This causes them to differ in the location and
extent of the upper ridge, but they both still have it in control of
our region. If the residual boundary remains, good chances of at
least diurnal convection will continue into Tuesday.

High temperatures will start out solidly in the middle 90s Friday
and then slowly cool a degree or so each day through the weekend.
Confidence in high temperatures into next week is somewhat lower due
to the potential for more widespread convection. If the boundary
does not get close enough to the our area, the more significant heat
may continue into next week.

Heat indices will be solidly in the 105-110 range Friday and closer
to 105 on Saturday. By Sunday they will be in the 100-105 range and
by Monday around 100. Based strictly on these numbers, the 4-day
100+ criteria for a Heat Advisory is likely to be met, but with the
uncertain convective forecast, we will hold off on issuing any heat-
related products at this time.

&&

.AVIATION...
Issued at 649 AM CDT Tue Jun 26 2018

VFR conditions will be predominant through much of the forecast
period, with the exception of deteriorated conditions in and near
thunderstorm activity. Updated forecast includes a TEMPO for thunder
from mid morning into early afternoon at all forecast terminals,
followed by a VCTS mention during the afternoon and early evening.
In reality, 2 or 3 waves of scattered to numerous thunderstorms are
possible within the next 24 hours. Timing is challenging and will
largely be tied to less predictable mesoscale influences. South to
southwest winds 5 to 10 knots will prevail through the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...DRS
AVIATION...RJP
Hazardous weather outlook, Jun 26, 4:33 AM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
433 AM CDT Tue Jun 26 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
433 AM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

At least a couple rounds of scattered to numerous thunderstorms
are expected through tonight. There is a marginal risk for severe
weather, with damaging winds and marginally severe hail the main
concerns, in addition to lightning and torrential rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The potential for thunderstorms, including a few possibly strong
to severe storms, continues into Wednesday.

Oppressive heat is forecast from Thursday through Monday as peak
heat index values are forecast to range from 100 to 110 each
afternoon.

Small chances of thunderstorms are forecast Thursday through
Sunday, mainly during the afternoon hours. A better chance of
thunderstorms is forecast by Sunday night and Monday. Through
this period, an isolated strong to severe thunderstorm with
damaging winds will be possible each afternoon, but the primary
concerns will be locally heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case activation
is requested.

RJP/DRS

In the hours before

Local storm report, Jun 26, 9:01 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
901 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     HAIL             2 N ANNA                37.49N 89.24W
06/26/2018  M0.75 INCH       UNION              IL   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED.

&&

SMITTY
Special weather statement, Jun 26, 9:25 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
925 AM CDT TUE JUN 26 2018

ILZ076>078-INZ081-085-261515-
Edwards IL-Wabash IL-Wayne IL-Posey IN-Gibson IN-
925 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAYNE...WABASH...
EDWARDS...CENTRAL GIBSON AND NORTH CENTRAL POSEY COUNTIES UNTIL 1015
AM CDT...

At 925 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cisne to near Crossville. Movement was
northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mount Carmel, Fairfield, Albion, Grayville, Lancaster, West Salem,
Patoka, Cisne, Allendale, Jeffersonville, Bellmont, Hazleton, Bone
Gap, Keensburg, Browns, Mount Erie, Johnsonville and Golden Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
southeastern Illinois...and southwestern Indiana.

LAT...LON 3860 8815 3857 8815 3857 8765 3851 8765
      3847 8775 3842 8774 3846 8766 3846 8765
      3845 8765 3845 8760 3850 8758 3849 8750
      3851 8747 3846 8744 3844 8744 3820 8797
      3826 8799 3825 8834 3849 8858 3861 8842
TIME...MOT...LOC 1425Z 234DEG 36KT 3852 8852 3818 8816

SMITH
Local storm report, Jun 26, 9:28 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
928 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     TSTM WND DMG     CREAL SPRINGS           37.62N 88.84W
06/26/2018                   WILLIAMSON         IL   BROADCAST MEDIA

            TREES BLOCKING NORTH LINE STREET IN THE COMMUNITY.

&&

SMITTY
Local storm report, Jun 26, 9:29 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
929 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     TSTM WND DMG     HARRISBURG              37.74N 88.55W
06/26/2018                   SALINE             IL   LAW ENFORCEMENT

            TREES DOWN IN DIFFERENT AREAS OF THE COMMUNITY.

&&

SMITTY
Local storm report, Jun 26, 9:31 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
931 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     WEST END                37.89N 88.71W
06/26/2018                   FRANKLIN           IL   LAW ENFORCEMENT

            TREES DOWN IN THE COMMUNITY.

&&

SMITTY
Local storm report, Jun 26, 9:33 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
933 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     WEST END                37.89N 88.71W
06/26/2018                   SALINE             IL   LAW ENFORCEMENT

            TREES DOWN IN THE COMMUNITY.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:57 PM CDTSevere Thunderstorm WarningPAHPerry33 min
Jun 25, 9:15 PM CDTAreal Flood AdvisoryPAHPerry3 hr
Jun 25, 9:18 PM CDTSevere Thunderstorm WarningPAHPerry27 min
Jun 25, 9:33 PM CDTSpecial Weather StatementPAHFranklin42 min
Jun 25, 10:27 PM CDTSpecial Weather StatementPAHFranklin48 min
Jun 26, 7:42 AM CDTSpecial Weather StatementPAHPerry48 min
Jun 26, 8:22 AM CDTSpecial Weather StatementPAHJackson, Johnson, Union, Williamson53 min
Jun 26, 8:32 AM CDTSevere Thunderstorm WarningPAHFranklin13 min
Jun 26, 8:38 AM CDTSpecial Weather StatementPAHJefferson52 min
Jun 26, 8:46 AM CDTSevere Thunderstorm WarningPAHHamilton29 min
Jun 26, 8:58 AM CDTSevere Thunderstorm WarningPAHJohnson, Union, Williamson32 min
Jun 26, 9:25 AM CDTSpecial Weather StatementPAHEdwards, Wabash, Wayne50 min
Jun 26, 9:33 AM CDTSevere Thunderstorm WarningPAHGallatin, Hardin, Pope, Saline42 min
Jun 26, 9:35 AM CDTSevere Thunderstorm WarningPAHWhite40 min
Jun 26, 9:50 AM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne40 min
Jun 26, 10:30 AM CDTFlash Flood WarningPAHWabash2 hr
Jun 26, 4:00 PM CDTSevere Thunderstorm WarningPAHJackson, Union45 min
Jun 26, 4:29 PM CDTSevere Thunderstorm WarningPAHUnion31 min
Jun 26, 4:46 PM CDTSevere Thunderstorm WarningPAHJohnson, Union, Williamson29 min
Jun 26, 4:58 PM CDTAreal Flood AdvisoryPAHUnion3 hr
Jun 26, 5:38 PM CDTSpecial Weather StatementPAHGallatin, Hardin, Massac, Pope, Pulaski, Saline52 min
Jun 26, 5:53 PM CDTSevere Thunderstorm WarningPAHHardin52 min
Jun 26, 6:50 PM CDTSevere Thunderstorm WarningPAHAlexander, Union25 min

Nearby

Tornado Warnings in Illinois, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.